Maine, 2002

Damaging Wind in Maine, June 26, 2002

June 26, 2002 · NWS GYX · 1 event in 1 county or zone

Severe thunderstorms knocked over trees which downed power lines in the towns of Hartland, Palmyra, and Pittsfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms knocked over trees which downed power lines in the towns of Hartland, Palmyra, and Pittsfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM EST, 5 hours earlier.

Area forecast discussion, Jun 26, 1:55 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED TO ADD SVR TSTM WATCH #477
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT WED JUN 26 2002

QUICK UPDATED FOR NEW WATCH AREA IN NRN AND CENTRAL ME...REST SAME.

CRNT TREND...ORGANIZED CONVECTION ACRS THE ST LWRC RVR VLY WL
CONT TO MOV E & INTO OUR MTNS OVR THE NXT SVRL HRS.  LOW/MID LVL FLO
IS TRANSITIONING FROM WNW TO WSW OVR OUR FA ATTM.  THEREFORE...WX OR
NOT THS CONVECTION CAN MK THE TURN INTO MOR UNSTABLE AIR IS STILL IN
QUESTION.  ANOTHER QUES IS WX OR NOT THS CONVECTION CAN LV A BNDRY
FOR ANY CONVECTION DURG THE EVE HRS.

HYDRO...THS ENHANCED PCPN IS HDG TOWARDS AN AREA WHICH RECEIVED RNFL
LAST NGT.  WL NEED TO MONITOR RNFL IN THE MTNS/FOOTHILLS & CONT TO
COMPARE THS TO FFG VALUES.   PCPTL WATER VALUES ON THE INCR.  HVY
PCPN PSBL IN A SHORT AMNT OF TIME THS EVE.  THS WUD CAUSE LCLZD
INCREASES IN SML RVRS & STREAMS.

ISOLD STG CONVECTION THRU THS EVE...GREATEST INSTABILITY SITUATED
OVR CNTRL/SRN NH & SWRNMST ME...IN LN W/ AREA OF PREV SPS OUTLOOK.
TDS CONT TO SLOLY INCR INTO THE UPR 60S...W/ A FEW LOW 90S TEMPS IN
THE CON AREA.  BEST CAPES/LOWEST LIS SITUATED IN THS RGN.  WL KP
GUSTY WNDS/PSBL HAIL IN THESE ZNS.  CONVECTION WUD MST LKLY BE IN
THE FORM OF ORGANIZED LN SEGMENTS.

WL FCST LKLY POPS SRN ZNS TNGT...W/ AN 80% CATAG POP IN THE MTNS.
THS PCPN WL MST LKLY BE CONFINED TO THE EVE HRS...HWVR A STRAY SHRA
ARND/SHORTLY AFT MDNGT A PSBLTY.  INCREASING TDS WL ALLOW FOR PTCHY
FOG...& A STICKY NGT ACRS THE RGN.

MOR DIURNALLY DRIVEN SHRA/TSRA THU AFTN...W/ SML CHC OF PCPN ALL DAY
FRI AS SYS SLO TO PUSH OFFSHORE.  PTCHY BR DURG THE OVRNGT PD...W/
HAZY CONDS DURG THE DAYLIGHT HRS.  SLO DRYING TO OCCUR LT FRI.

MARINE...LOTS OF LOW LVL MOISTR WL BRING PDS OF BR/HZ.  SEAS GRDLY
BUIDLING INTO SML CRFT RNG LT TNGT.

XTND...MOR RIDGING ALFT...HOT WX NXT WK?

FCSTID = 10

.GYX...
ME...SCA FOR SEAS.
NH...SCA FOR SEAS
     SVR TSTM WATCH IN EFFECT TIL 900 PM FOR ALL COS IN NH.
     SVR TSTM WATCH IN EFFECT TIL 1000 PM MEZ007>009-012>014-020-021.
EJS

In the hours before

Special weather statement, Jun 26, 4:20 PM EST, 2 hours 35 minutes before
NHZ003-004-262315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
520 PM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN COOS COUNTY
THROUGH 615 PM...

LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS SOUTHERN COOS COUNTY
THROUGH 615 PM.  IN PLACES LIKE CARROLL...JEFFERSON...RANDOLPH AND
SHELBURNE....THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 50 MPH...MARBLE
SIZED HAIL...AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.
THIS COULD RESULT IN LOCALIZED FLOODING.  IF YOU WILL BE OUTSIDE IN
SOUTHERN COOS COUNTY THIS EVENING...BE ON THE ALERT FOR THREATENING
WEATHER.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR ALL OF NEW
HAMPSHIRE UNTIL 900 PM EDT.

HAYES
Special weather statement, Jun 26, 4:50 PM EST, 2 hours 5 minutes before
MEZ007-008-012-013-262345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT WED JUN 26 2002

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS OXFORD AND
FRANKLIN COUNTIES THROUGH 715 PM...

A LINE OF STRONG THUNDERSTORM DEVELOPING IN EASTERN COOS COUNTY NEW
HAMPSHIRE WILL MOVE INTO OXFORD COUNTY BETWEEN WILSON MILLS AND
GILEAD BY 600 PM.  THESE STORMS MAY PRODUCE WIND GUSTS APPROACHING
50 MPH...MARBLE SIZED HAIL...AND UP TO ONE INCH OF RAIN IN LESS THAN
30 MINUTES IN PLACES LIKE ANDOVER...WEST PARIS...BETHEL AND PERU.

THE STORMS WILL MOVE INTO CENTRAL AND SOUTHERN FRANKLIN COUNTIES
AFTER 630 PM BETWEEN RANGELEY AND WILTON.

HAYES
Special weather statement, Jun 26, 4:57 PM EST, 1 hour 58 minutes before
MEZ009-014-262345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE EASTERN PORTION OF
CENTRAL AND SOUTHERN SOMERSET COUNTY THROUGH 630 PM....

LOOK FOR A LINE OF STRONG THUNDERSTORM TO MOVE ACROSS THE EASTERN
PORTION CENTRAL AND SOMERSET COUNTY BY 630 PM.  IN PLACES LIKE THE
FORK...MAYFIELD AND BRIGHTON...YOU CAN EXPECT WIND GUSTS TO 50 MPH...
MARBLE SIZED HAIL...AND MORE THAN AN INCH OF RAIN IN LESS THAN 30
MINUTES.  THIS COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN
LOW-LYING AREAS.

THE THUNDERSTORMS WILL EXIT THE COUNTY BY 645 PM.

HAYES
Special weather statement, Jun 26, 5:46 PM EST, 1 hour 9 minutes before
MEZ012-020-270045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
646 PM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST OXFORD AND
NORTHERN ANDROSCOGGIN COUNTIES..

EXPECT A LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS THE SOUTHEAST
PORTION OF OXFORD COUNTY AND THE NORTHER HALF OF ANDROSCOGGIN COUNTY
THROUGH 745 PM.  IN PLACES LIKE WEST PARIS...BUCKFIELD...CANTON...
HARTFORD AND LIVERMORE FALLS...50 MPH WINDS GUSTS...MARBLE SIZED
HAIL AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES ARE POSSIBLE.

HAYES

The radar

The Portland,ME radar (KGYX), 128 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 26, 6:55 PM EST
Where
Somerset County, Hartland
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
44.883, -69.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305474.